Illinois, 2024

Funnel Clouds in Illinois, July 29, 2024

July 29, 2024 · NWS LOT · 2 events in 1 county or zone

Scattered thunderstorms moved across parts of east central Illinois during the evening of July 29th producing two funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of east central Illinois during the evening of July 29th producing two funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 29, 6:01 PM CST, 16 minutes earlier. Its key messages:

  • Additional rounds of thunderstorms probable Tuesday through Friday. Any organized storm clusters through Wednesday night/early Thursday could bring a threat of damaging winds and/or flooding.
  • At least very warm and humid conditions likely Tuesday through Thursday, but magnitude of the heat potential will depend on storm timing and coverage which remains uncertain.
Area forecast discussion, Jul 29, 6:01 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
701 PM CDT Mon Jul 29 2024

.KEY MESSAGES...

- Additional rounds of thunderstorms probable Tuesday through
  Friday. Any organized storm clusters through Wednesday
  night/early Thursday could bring a threat of damaging winds
  and/or flooding.

- At least very warm and humid conditions likely Tuesday through
  Thursday, but magnitude of the heat potential will depend on
  storm timing and coverage which remains uncertain.

&&

.DISCUSSION...
Issued at 310 PM CDT Mon Jul 29 2024

Through Tuesday:

Remnant shower activity across Lake County and northern Cook County
is being driven by the mesoscale convective vortex left over from
the morning convection.  Instability along and north of I-80, closer
to the larger scale forcing, is muted given limited solar
insolation today with leftover low to mid level cloud shield.

Aloft, we can visualize on 3D water vapor loops the back edge of mid
level vorticity advection already advancing through northeast
Illinois and some drying in the lower to mid levels which will act
to limit deeper convection. At the surface, there is a subtle
boundary noted around I-55 with a wind shift to west and some lower
dewpoints upstream, but ahead of it, an uncapped though only
modestly unstable airmass exists. As the front advances, we do
expect at least some scattered convection. Effective shear will be
limited to around 25 kt, and thus widespread organized thunderstorms
are not likely, however with moist low levels and some drying aloft,
an elevated DCAPE axis will spread into the area south/east of I-55
may promote a few cells capable of gusty winds. The window of time
is through 6pm-7pm before the main forcing gets cut off. PWAT values
will pool( moisture convergence) along this corridor extending from
the lake southward. With PWATs pushing 1.9", storms will produce
heavy rain, but storm motions of 30 mph should limit training.

It will be somewhat moist in the low levels tonight, mostly near the
surface, and with high pressure progged to move overhead, there
would be fog potential. However, the rain footprint has not been
widespread this afternoon, and thus guidance is not hitting it too
hard. Best chances would be outside the metro.

The front will get shoved a bit farther north on Tuesday as low
level jet strengthens again across the plains in response to
additional fast moving shortwave activity across the upper Midwest.
The morning will start off warm and humid with the bulk of forcing
will focused well to the west. Cloud cover will also be thin enough
to preclude temperatures marching on through the 80s and dewpoints
will also surge back into the lower 70s for most areas. Heat indices
will make a run at 100 especially across the corn belt regions to
the south/west. Attention will shift to the series of waves that
will transit the ridge and then head southeastward toward the area
on Tuesday and Tuesday night. Guidance is mixed to the eastern
extent of impacts from the first wave Tuesday afternoon, and have
therefore kept PoPs highest along and southwest along the highest
instability axis. More on the severe threat from these waves in the
long term discussion.

KMD

Tuesday Night through Monday:

Our area will remain in a northwest mid and upper level flow
pattern on the northern periphery of strong ridging from the
southern Plains to the deep South into Thursday morning. A large
MUCAPE reservoir will remain in place, lending to a likelihood of
additional thunderstorm clusters over the general region as
(convectively modulated) impulses interact with the instability
reservoir.

Assuming the Tuesday daytime cluster does remain primarily
southwest of the CWA, the next potential "window" of activity
looks to be overnight Tuesday night into early Wednesday. Largely
discounting the model solutions (such as the 12z GFS) with a
stronger, slower, and farther north MCV igniting convection
Tuesday evening over northern IL that would then track southeast.
Current expectation is for generally quiet conditions to continue
through the early to mid evening hours.

Additional low amplitude impulses paired with strengthening
warm air advection (WAA), low-level moisture moisture advection,
and associated isentropic ascent from these look to be the
driving forces for potential uptick in convective coverage late
Tuesday night. A majority (but not all) of the 12z HREF CAM
(convective allowing models) keyed on this. Interestingly
enough, there were recent model depictions, including the 12z
ECMWF and NSSL-WRF-ARW, that had overnight development, but
appreciably farther southwest.

Given the guidance variability and inherent uncertainty in these
patterns, show PoPs coming up to high chance (~50%) overnight.
If convection does develop, effective bulk shear of 30-40 kt and
high PWAT air mass point toward a threat for damaging wind gusts
and flash flooding. Scenario looks ripe for training and/or
backbuilding storms in parts of the area, which would up the
ante with the flash flooding threat. Confidence is low-medium in
occurrence in the CWA and low regarding locations due to the
range in plausible outcomes.

Conceptually speaking, organized convection into Wednesday
morning could then mute the chances for additional storms for
most of the rest of the day, so PoPs were capped at lower chance
(~30%) in the afternoon. Coverage in the morning, or lack
thereof, and placement of effective boundaries, can then be
expected to modulate the heat and humidity side of the equation
Wednesday afternoon. We're currently advertising a roughly
middle ground forecast for temps, with highs in the upper 80s to
around 90F and 70s dew points for upper 90s to mid 100s peak
heat indices. May need a Heat Advisory for some counties, though
again, confidence is low.

There has been a somewhat more coherent signal for a vigorous
short-wave tracking across the area Wednesday night into early
Thursday. This may yield a strong to severe MCS in the region,
and an attendant flash flooding threat from training and/or
backbuilding convection. It's still way too early to
realistically pin down details further than this, however.
Similar to Wednesday, the extent of any Thursday afternoon
convection in the wake of overnight/early-mid AM activity is
quite unclear (30-40% PoPs). The forecast temps and peak heat
indices are also similar to/slightly lower in spots than on
Wednesday.

For the Thursday night-Friday afternoon period, guidance has
trended toward a closed mid-upper low drifting over the area,
which will probably be a somewhat messy period with additional
waves of showers and scattered storms. It will be cooler (highs
lower to locally mid 80s) but still humid on Friday, with
onshore flow developing north of the surface low reflection.
After this feature exits southeast Friday night, this should
set up a largely quieter weekend, along with a bit of a break
in the humidity and warm but likely not hot temps (coolest
shore due to onshore winds).

Castro

&&

.AVIATION /00Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 701 PM CDT Mon Jul 29 2024

Key Messages:

-Chance for showers at RFD this evening

-Chance for fog overnight tonight at RFD, DPA, and GYY

While the overall weather pattern will remain active across the
Midwest, it appears that we may get through this TAF period
largely without convection affecting our TAF sites. The main
exception to this may be at RFD this evening as a decaying
convective complex continues to dive southeastward out of
southwest Wisconsin. Can't entirely rule out a few lightning
strikes and temporary MVFR visibility with this activity, but
observational trends suggest that anything more than a period of
light showers appears to be unlikely at RFD. Otherwise, the
latest model consensus suggests that the next opportunity for
showers and thunderstorms likely won't come until beyond the end
of the current TAF period.

Fog may develop tonight at/near RFD, DPA, and GYY if skies clear
out for a sufficiently long period of time. Confidence in MVFR
or lower visibilities being observed is presently low, so have
maintained the inherited prevailing 6SM BR lines in the TAFs for
those three sites for now. The only other item of note is that
a lake breeze may develop tomorrow afternoon, but confidence in
it causing a wind shift at ORD, MDW, and GYY is low at this
time.

Ogorek

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jul 29, 2:39 PM CST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
339 PM CDT Mon Jul 29 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-302045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
339 PM CDT Mon Jul 29 2024 /439 PM EDT Mon Jul 29 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Damaging Wind Risk...up to 60 mph.
     Level 1 of 5 Large Hail Risk.
     Level 1 of 5 Tornado Risk.
     Level 1 of 4 Flooding Risk.

DISCUSSION...

The best chance for any isolated strong to severe thunderstorms
through early this evening will be for locations south of I-80 and
east of I-55.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday through Thursday...

  Limited Thunderstorm Risk...with an associated:
     Level 1 to 2 of 5 Severe Thunderstorm Risk.
     Level 1 to 2 of 4 Flooding Risk.
  Limited Excessive Heat Risk.

Friday...

  Limited Thunderstorm Risk.

DISCUSSION...

An active weather pattern will continue through the end of the
week with periodic additional chances for thunderstorms. Some
storms may be severe, posing primarily a damaging wind threat. In
addition, thunderstorms could produce torrential rainfall which
may lead to instances of flash flooding.

Heat indices may locally exceed 100 degrees at times Tuesday
through Thursday, mainly south of I-80.

.SPOTTER INFORMATION STATEMENT...

  Spotter reports may be needed through early this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the southeast at 30 mph.

LMZ740>745-302045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
339 PM CDT Mon Jul 29 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Thunderstorm Wind Gust Risk...up to 40 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday and Wednesday...
  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
Thursday and Friday...
  Limited Thunderstorm Risk.

Castro

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 95 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Iroquois

When
July 29, 6:17 PM CST to 6:18 PM CST
Where
Iroquois County, 0.52 mi W of Crescent City
Reported by
Broadcast Media
Coordinates
40.770, -87.870

A photo showed a funnel cloud extending two thirds of the way to the ground. The person who took the photo reported they did not see any signs of a ground circulation.

Funnel Cloud, Iroquois

When
July 29, 7:45 PM CST to 7:46 PM CST
Where
Iroquois County, 2.1 mi E of Milford
Reported by
Emergency Manager
Coordinates
40.630, -87.660

Several photos showed a funnel cloud east of Milford.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189983, 1189984.